Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 110, NWS Blacksburg, VA

December 1, 20104 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Dec 1, 2010, 1:47 AM EST for 4 counties in Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 1, 2010, 1:47 AM EST (06:47 UTC)
Expired
Dec 1, 2010, 7:45 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Amherst County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 4:00 AM ESTFLASH FLOOD4 Ese Collierstown, VAFLOODING ALONG BUFFALO CREEK. MAX OBSERVED STREAM STAGE WAS 7.2 FEET... FLOOD STAGE IS 6.0 FEET.
Dec 1, 4:00 AM ESTFLASH FLOODLexington, VAKERRS CREEK NEAR LEXINGTON CRESTED AT 9.53 FEET. FLOOD STAGE IS 8.0 FEET. THE CREEK ROSE 6 FEET IN LESS THAN 3 HOURS.
Dec 1, 6:15 AM ESTFLASH FLOOD4 Nne Clifford, VAFLOODING NEAR PINEY RIVER. 4 FOOT RISE OBSERVED ALONG THE PINEY RIVER IN LESS THAN 6 HOURS WITH RIVER CRESTING AT 6.32 FEET... FLOOD STAGE IS 6.00 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WGUS51 KRNK 010647
FFWRNK
VAC009-163-530-678-011245-
/O.NEW.KRNK.FF.W.0110.101201T0647Z-101201T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 AM EST WED DEC 1 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 745 AM EST.

* AT 140 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FALLING OVER THE SOUTHERN SHENANDOAH VALLEY AND 
  ALONG THE BLUE RIDGE PARKWAY.  THIS HEAVY RAIN WILL CONTINUE 
  THROUGH 3:00 AM...AND WILL LIKELY RESULT IN FLOODING OF SMALL 
  STREAMS AND CREEKS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VESUVIUS...
  ROCKBRIDGE BATHS...GOSHEN...FAIRFIELD...CORNWALL...COLLIERSTOWN...
  BROWNSBURG...BELLS VALLEY...ORONOCO...ALTO AND BUENA VISTA CITY.

A PERIOD OF VERY HEAVY RAIN...WITH AMOUNTS OF 1 TO 2 INCHES IN LESS 
THAN AN HOUR CAN BE EXPECTED BETWEEN NOW AND 3:00 AM.  THIS WILL 
LIKELY RESULT IN FLOODING OF SMALL STREAMS...ESPECIALLY ALONG THE 
BLUE RIDGE.  STREET FLOODING IS ALSO LIKELY IN THE CITY OF LEXINGTON 
AND BUENA VISTA.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS. ADDITIONALLY...PONDING OF WATER MAY ALSO SLOW 
TRAFFIC ON INTERSTATE 81.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3789 7915 3781 7917 3778 7907 3772 7906
      3770 7899 3754 7887 3742 7907 3739 7907
      3740 7912 3751 7923 3751 7934 3761 7940
      3762 7944 3756 7944 3754 7951 3766 7968
      3774 7969 3785 7961 3788 7965 3808 7948

$$

PEM
3 follow-up statements
704 
WGUS71 KRNK 010838
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EST WED DEC 1 2010

VAC009-163-530-678-011245-
/O.CON.KRNK.FF.W.0110.000000T0000Z-101201T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
338 AM EST WED DEC 1 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EST FOR THE
CITY OF BUENA VISTA...THE CITY OF LEXINGTON... AMHERST AND ROCKBRIDGE
COUNTIES...

AT 329 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONE 
LAST BAND OF MODERATE TO HEAVY RAIN MOVING NORTHWARD TOWARD THE 
AREA. NO FLOODING HAS BEEN REPORTED IN THE WARNED AREA YET...BUT AN 
ADDITIONAL HALF INCH TO INCH OF RAIN IS EXPECTED THROUGH 500 AM. 
CREEKS AND SMALL STREAMS ARE STILL RISING IN THE AREA...AND THE 
ADDITIONAL RAIN WILL LIKELY CAUSE SOME TO FLOOD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEXINGTON
CITY...VESUVIUS...ROCKBRIDGE BATHS...GOSHEN...FAIRFIELD...CORNWALL...
COLLIERSTOWN...BROWNSBURG...BELLS VALLEY...ORONOCO...LOWESVILLE...
FORKS OF BUFFALO...ALTO AND BUENA VISTA CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST WEDNESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3789 7915 3781 7917 3778 7907 3772 7906
      3770 7899 3754 7887 3742 7907 3739 7907
      3740 7912 3751 7923 3751 7934 3761 7940
      3762 7944 3756 7944 3754 7951 3766 7968
      3774 7969 3785 7961 3788 7965 3808 7948

$$

JJ
575 
WGUS71 KRNK 011018
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EST WED DEC 1 2010

VAC009-163-530-678-011245-
/O.CON.KRNK.FF.W.0110.000000T0000Z-101201T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
518 AM EST WED DEC 1 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EST FOR THE
CITY OF BUENA VISTA...THE CITY OF LEXINGTON... AMHERST AND ROCKBRIDGE
COUNTIES...

RAIN IS ENDING ACROSS THE AREA...HOWEVER...RUNOFF CONTINUES WITH 
SIGNIFICANT RISES BEING REPORTED ON AREA STREAMS. BETWEEN 2 AND 4 
INCHES OF RAIN HAS FALLEN OVER THE SOUTHERN SHENANDOAH AND FOOTHILLS 
OF THE BLUE RIDGE THIS MORNING...AND RUNOFF FROM THIS HEAVY RAINFALL 
WILL IMPACT AREA STREAMS...POSSIBLY RESULTING IN FLASH FLOODING OF 
SOME ROADS AND LOW WATER CROSSINGS EARLY THIS MORNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEXINGTON
CITY...VESUVIUS...ROCKBRIDGE BATHS...GOSHEN...FAIRFIELD...CORNWALL...
COLLIERSTOWN...BROWNSBURG...BELLS 
VALLEY...ORONOCO...LOWESVILLE...FORKS OF BUFFALO...ALTO AND BUENA 
VISTA CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING DOWN KERRS CREEK AND BUFFALO CREEK NEAR 
LEXINGTON. BOTH OF THESE STREAMS ARE OUT OF THE BANKS AND ARE ABOVE 
FLOOD STAGE. 

&&

LAT...LON 3789 7915 3781 7917 3778 7907 3772 7906
      3770 7899 3754 7887 3742 7907 3739 7907
      3740 7912 3751 7923 3751 7934 3761 7940
      3762 7944 3756 7944 3754 7951 3766 7968
      3774 7969 3785 7961 3788 7965 3808 7948

$$
935 
WGUS71 KRNK 011246
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 AM EST WED DEC 1 2010

VAC009-163-530-678-011254-
/O.EXP.KRNK.FF.W.0110.000000T0000Z-101201T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
746 AM EST WED DEC 1 2010

...THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD ADVISORY.  
PLEASE SEE THE LATEST FLOOD ADVISORY WHICH IS IN EFFECT UNTIL 1130 
AM FOR THE LOWLAND AREAS OF AMHERST AND ROCKBRIDGE COUNTIES...

SMALLER CREEKS AND STREAMS ARE RECEDING...BUT THE LARGER RIVERS ARE 
NOW RISING AS THE WATER MOVES DOWN STREAM.

LAT...LON 3789 7915 3781 7917 3778 7907 3772 7906
      3770 7899 3754 7887 3742 7907 3739 7907
      3740 7912 3751 7923 3751 7934 3761 7940
      3762 7944 3756 7944 3754 7951 3766 7968
      3774 7969 3785 7961 3788 7965 3808 7948

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 1:11 AM EST, 36 minutes earlier.

Area forecast discussion, Dec 1, 1:11 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 AM EST WED DEC 1 2010

.SYNOPSIS...
A STRONG STORM SYSTEM OVER THE GREAT LAKES WILL MOVE INTO NEW
ENGLAND TONIGHT...A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE
MID ATLANTIC REGION EARLY THIS MORNING. COLD HIGH PRESSURE WILL
BUILD ACROSS THE AREA FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATED FORECAST TO EXTEND THE TORNADO WATCH FURTHER EAST AND
NORTHEAST AS INSTABILITY IN THIS AREA IS ENOUGH ALONG WITH HIGH
SHEAR TO KEEP A THREAT OVER THIS AREA. CLEARED THE FAR SW
COUNTIES...ALLEGHANY NC AND WILKES NC AS FRONT HAS MOVED THROUGH
AND TEMPS ARE FALLING.

WEDGE HAS COMPLETELY ERODED WITH SURFACE
WINDS AHEAD OF THE BAND OF MODERATE TO HEAVY SHOWERS GUSTING OUT
OF THE SOUTHEAST WITH GUSTS UP TO 30 KNOTS. TEMPERATURES ROSE INTO
THE 50S AND 60S ACROSS THE FORECAST AREA ONCE THE WARM FRONT
LIFTED TO THE NORTH.

AT 04Z/11PM...THE COLD FRONT EXTENDED FROM THE WESTERN
PENNSYLVANIA TO A LOW IN NORTHWEST NORTH CAROLINA. SHORT TERM
MODELS MOVE THIS FRONT EAST AND OUT OF THE FORECAST AREA BY
10Z/5AM. A WIDE BAND OF MODERATE TO HEAVY SHOWERS WITH EMBEDDED
THUNDERSTORMS AND STRONGER WIND GUSTS WILL MOVE EAST WITH THE
FRONT.

TEMPERATURES AND DEW POINTS WILL BE NEARLY STEADY UNTIL THE FRONT
COMES THROUGH.

WITH THE SHALLOW WEDGE NOW GONE...AND HELICITY VALUES
EXCEPTIONALLY HIGH...DAMAGING WINDS ARE POSSIBLE AS WELL AS AN
ISOLATED TORNADO...MAINLY EAST OF NARROW BAND OF ENHANCED
RAINFALL...MAINLY FROM HOT SPRINGS TO WILKESBORO.

RAINFALL RATES HAVE INCREASED WITHIN THE BAND OF SHOWERS...AIDED
BY INCREASING DIFFLUENCE WITH THE UPPER JET. IR SATELLITE LOOPS
HAVE SHOWED A GENERAL TREND OF COOLING TOPS FROM WEST VIRGINIA
INTO SOUTH CAROLINA SINCE 00Z/7PM. HAVE CONTINUED FLASH FLOOD
WATCH THROUGH 4AM.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
COLD FRONT WILL JUST BE EXITING THE FAR EASTERN PORTION OF OUR CWA
AT 7 AM WEDNESDAY. BEHIND THIS FRONT WE WILL SEE FALLING
TEMPERATURES AND DEW POINTS. MOST OF THE PRECIPITATION WILL COME
TO AN END WITH THE FRONTAL PASSAGE...BUT LOOK FOR LINGERING
SHOWERS IN THE MOUNTAINS...ESPECIALLY ALONG THE WINDWARD SLOPES.
STRONG COLD AIR ADVECTION WILL RESULT IN STEADY OR FALLING
TEMPERATURES DURING THE DAY WEDNESDAY...THE WARMEST TEMPS
OCCURRING DURING THE MORNING. TEMPERATURES FALLING INTO THE 30S
WILL SUPPORT A P-TYPE CHANGE TO SNOW IN THE MOUNTAINS WITH SOME
LIGHT ACCUMULATION POSSIBLE IN THE HIGHEST ELEVATIONS.  HOWEVER
MODELS CURRENTLY SHOWING ENOUGH DRYING ALOFT TO KEEP UPSLOPE
PRECIPITATION AMOUNTS LOW. COMBINE THAT WITH AN UNFAVORABLE
TRAJECTORY WITH THE WINDS...AND CURRENT THINKING IS THAT ANY
UPSLOPE SNOWS WILL BE MINIMAL.

GUSTY WINDS CAN BE EXPECTED WEDNESDAY. INCREASING AMOUNTS OF SUN
ALONG AND EAST OF THE BLUE RIDGE WILL AID IN GOOD MIXING WHICH
WILL RESULT IN MIX DOWN OF RATHER STRONG 850MB WINDS OF NEAR 40 KTS.
THUS EXPECTING WIND GUSTS OF 30 TO 40 MPH FROM BOONE...TO
ROANOKE...AND IN THE VA HIGHLANDS ALONG WARM SPRINGS MOUNTAIN.
ANY UPSLOPE SNOW SHOWERS SHOULD TAPER TO FLURRIES WEDNESDAY
EVENING AS DRIER AIR MOVES IN ALOFT...AND LAPSE RATES CONTINUE TO
WEAKEN.

THURSDAY MORNING WILL BE A COLD ONE WITH LOWS DIPPING INTO THE MID
20S AREA WIDE. 850MB TEMPERATURES IN THE -4 TO -8C RANGE WILL
LEAD TO A COLD DAY THURSDAY...WITH HIGHS TEN DEGREES BELOW
NORMAL. SHOULD SEE INCREASING MID AND HIGH CLOUDS THURSDAY
AFTERNOON AND INTO EARLY FRIDAY AS WARM AIR ADVECTION BEGINS ALOFT.
MODELS SPIT OUT SOME TRACE PRECIP...FLURRIES...BUT REFRAINED FROM
PUTTING IT IN THE FORECAST ATTM SINCE THE BOUNDARY LAYER REMAINS
RELATIVELY DRY. CLOUDS THURSDAY INTO FRIDAY WILL KEEP
TEMPERATURES RATHER COOL...BUT THEN AGAIN ITS SUPPOSE TO BE COOL
FOR DECEMBER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE FORECAST WILL BE INFLUENCED GREATLY DURING THIS TIME PERIOD BY A
CLOSED UPPER LOW THAT WILL RETROGRADE THROUGH SOUTHEAST CANADA. THIS
WILL KEEP OUR REGION IN PREVAILING NORTHWEST FLOW. THE FORECAST
ISSUE THAT HAS THE MOST UNCERTAINTY IS THE TIMING AND TRAJECTORY OF
A NUMBER OF SHORTWAVE TROUGHS THAT WILL SPIRAL THROUGH THE REGION IN
RELATION TO THE PARENT LOW. MODELS ARE ALL ACROSS THE BOARD
REGARDING THESE. WILL BE FOLLOWING CLOSELY THE GRIDDED FORECAST
PROVIDED BY HPC DURING THIS PERIOD. NOTABLE DIFFERENCES WILL BE
HIGHER THAN SLIGHT CHANCE POPS DURING MUCH OF THE PERIOD ACROSS THE
WESTERN SLOPES OF SE WV DUE THE PREVAILING STRONG
NORTHWEST...UPSLOPE...FLOW DURING THIS PERIOD. ALSO...CONFIDENCE IS
VERY LOW AT THIS POINT IN A CWA-WIDE CHANCE POP COVERAGE SUNDAY
NIGHT. HAVE KEPT PRECIPITATION CHANCES IN THE MOUNTAINS ONLY WITH A
MIX OF SLIGHT CHANCE AND CHANCE. TEMPERATURES WILL TREND COLDER
DURING THE PERIOD AND HAVE FOLLOWED VERY CLOSELY WITH HPC NUMBERS
FOR THESE. BY MONDAY NIGHT...LOWS WILL BE IN THE LOWER 20S IN THE
MOUNTAINS AND MID 20S EAST OF THE BLUE RIDGE. ON TUESDAY...HIGHS
WILL BE IN THE LOWER 30S IN THE MOUNTAINS AND MID 30S TO NEAR 40
EAST OF THE BLUE RIDGE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
SOUTH WINDS ABOVE THE SFC INVERSION ARE STILL 40-50 KNOTS AS SHOWN
ON THE KFCX VAD WIND PROFILER...AND LLWS WILL BE AN ISSUE AHEAD OF
THE APPROACHING COLD FRONT.

BAND OF HEAVIER RAINS LINED UP FROM LWB TO BCB TO MWK AT 05Z WILL
MAKE IT EAST INTO ROANOKE SOON...THEN LYH/DAN BY 07Z.

SURFACE WINDS AT KDAN AND KLYH MAY BE GUSTY OUT OF THE SOUTHEAST
AHEAD OF THE FRONT AS THE SHALLOW WEDGE OF COLD AIR RETREATS
NORTH. CIGS WILL FLUCTUATE BETWEEN LIFR TO MVFR AS THE HEAVIER
RAINS MOVE THROUGH.

COLDER AIR SWINGS IN BEHIND THE FRONT LATE TONIGHT IN THE WEST
WITH A SHARP DROP IN TEMPERATURES...SO A MIX OF SNOW WITH RAIN IS
EXPECTED AT KBLF AND KLWB...BUT BY THEN THE MOISTURE WILL BE
SHALLOW. HOWEVER...CIGS WILL STAY DOWN IN THE MVFR RANGE FOR MUCH
OF THE DAY. FROM KROA EAST...LOOK FOR CIGS TO IMPROVE TO VFR AFTER
11Z WED WITH CLOUDS BECOMING SCATTERED BY AFTERNOON.

PERSISTENT UPSLOPING WINDS WEST OF THE BLUE RIDGE MAY HELP
MAINTAIN AT LEAST MVFR CONDITIONS AT KBLF AND KLWB INTO/THROUGH
THURSDAY.

HIGH PRESSURE WILL MOVE INTO THE AREA LATE THIS WEEK...ALTHOUGH
SOME UPPER DISTURBANCES MAY KEEP THE WV TAF SITES WITH MVFR CIGS
INTO SAT.

&&

.HYDROLOGY...
SHORT TERM FLOOD THREAT IS BEING COVERED BY CURRENT FLASH FLOOD
WATCH...AND ONGOING FLASH FLOOD WARNINGS. THIS IS MAINLY FOR THE
SMALLER STREAMS AND DOES NOT ENCOMPASS THE RIVERS.

AS FOR THE MAIN STEM RIVERS...CURRENT FORECAST RAINFALL ACROSS
THE DAN...ROANOKE AND GREENBRIER RIVER BASIN OF 1 TO 2.5 INCHES
OVER THE NEXT 24 HOURS WILL CAUSE SUBSTANTIAL RISES IN RIVER
LEVELS. FLOOD WARNINGS FOR THE DAN RIVER AT SOUTH BOSTON MAY BE
ISSUED WEDNESDAY MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR VAZ007-
     009>020-022>024-032>035.
NC...FLASH FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR
     NCZ001>003-018-019.
WV...FLASH FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR
     WVZ042>045.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...PM
LONG TERM...DS
AVIATION...AMS/WP
HYDROLOGY...
Hazardous weather outlook, Dec 1, 1:19 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 AM EST WED DEC 1 2010

NCZ004>006-020-VAZ043-044-058-020630-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
119 AM EST WED DEC 1 2010

...TORNADO WATCH 760 IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ007-009>020-022>024-035-WVZ042>045-020630-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
119 AM EST WED DEC 1 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033-034-020630-
FRANKLIN-BEDFORD-
119 AM EST WED DEC 1 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...TORNADO WATCH 760 IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-059-020630-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
119 AM EST WED DEC 1 2010

...TORNADO WATCH 760 IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-VAZ032-020630-
SURRY-PATRICK-
119 AM EST WED DEC 1 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...TORNADO WATCH 760 IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 30, 11:30 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EST TUE NOV 30 2010

VAZ011-013-014-018>020-022>024-033-034-WVZ044-045-010530-
ALLEGHANY VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-FRANKLIN VA-
GILES VA-GREENBRIER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-
1130 PM EST TUE NOV 30 2010

...SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
ALLEGHANY...BATH...BEDFORD...BOTETOURT...CRAIG...FRANKLIN...GILES...
GREENBRIER...MONROE...MONTGOMERY...PULASKI...ROANOKE AND ROCKBRIDGE
COUNTIES...

AT 1127 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 8
MILES SOUTH OF WHITE SULPHUR SPRINGS TO 4 MILES NORTHWEST OF
CHRISTIANSBURG...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR WHITE SULPHUR SPRINGS AROUND 1145 PM...
NEOLA AROUND MIDNIGHT...MOUNTAIN GROVE AROUND 1215 AM AND CARLOOVER
AROUND 1230 AM.

LAT...LON 3819 7953 3725 7959 3710 8012 3712 8013
      3711 8018 3704 8032 3699 8050 3701 8052
      3698 8054 3692 8078 3697 8083 3771 8066
      3780 8066 3807 8030 3804 8021 3807 7997
      3810 7993 3818 7993 3827 7981
Special weather statement, Nov 30, 11:32 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 PM EST TUE NOV 30 2010

NCZ002>005-019-020-VAZ012>017-022-032-033-043-010530-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
1132 PM EST TUE NOV 30 2010

...SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY
...PATRICK...PULASKI...ROANOKE...ROCKINGHAM...STOKES...SURRY...WILKES
...WYTHE AND YADKIN COUNTIES...

AT 1127 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 6
MILES EAST OF ENNICE TO 11 MILES SOUTHEAST OF WILKESBORO...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR HILLSVILLE AROUND 1145 PM...COPPER VALLEY
AROUND MIDNIGHT...GROUNDHOG MOUNTAIN AROUND 1215 AM AND CHECK AROUND
1230 AM.

LAT...LON 3603 8111 3686 8102 3726 7999 3625 7992
      3626 8044 3613 8044 3610 8051 3606 8050
      3604 8059 3605 8099 3602 8106
Local storm report, Dec 1, 12:13 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EST WED DEC 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      GALAX                   36.67N 80.92W
12/01/2010                   CITY OF GALAX      VA   LAW ENFORCEMENT

            SEVERAL STREETS BEING CLOSED IN THE BOTTOM AREA OF THE
            CITY ALONG CHESTNUT CREEK. WATER IS STILL RISING.

&&

JJACKSON
Special weather statement, Dec 1, 1:20 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EST WED DEC 1 2010

NCZ004-005-VAZ032-033-043-044-010700-
FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-
STOKES NC-
120 AM EST WED DEC 1 2010

...SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
FRANKLIN...HENRY...PATRICK...PITTSYLVANIA...ROCKINGHAM AND STOKES
COUNTIES...

AT 118 AM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES SOUTHEAST OF FRANCISCO TO 5 MILES EAST OF WINSTON-SALEM...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR WALNUT COVE...MEADOWS...DANBURY...AND
LAWSONVILLE AROUND 125 AM...STUART AROUND 130 AM...BELLEWS LAKE...
SANDY RIDGE...PRESTONVILLE...AND PINE HALL AROUND 135 AM AND CRITZ
AROUND 140 AM.

LAT...LON 3626 8039 3645 8045 3650 8044 3707 7985
      3660 7962 3625 7971 3624 7975
Local storm report, Dec 1, 1:24 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 AM EST WED DEC 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     FLASH FLOOD      BLACKSBURG              37.23N 80.42W
12/01/2010                   MONTGOMERY         VA   LAW ENFORCEMENT

            STREET FLOODING REPORTED ON THE VT CAMPUS...DUCK POND
            ROAD AND MID FIELD NEAR PLANTATION ROAD HAS PONDING OF
            WATER AND WATER FLOWING ACROSS THE ROAD.

&&

11
Local storm report, Dec 1, 1:26 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 AM EST WED DEC 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND DMG     2 WSW SANVILLE          36.71N 80.10W
12/01/2010                   PATRICK            VA   EMERGENCY MNGR

            TREES DOWN ON ANTHONY ROAD.

&&

MATTAROCHIA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 9:01 PM ESTSpecial Weather StatementRNKGrayson29 min
Nov 30, 9:28 PM ESTSpecial Weather StatementRNKBland, Giles, Grayson, Montgomery, Pulaski, Wythe and 1 more62 min
Nov 30, 9:33 PM ESTSpecial Weather StatementRNKCarroll, Floyd, City of Galax57 min
Nov 30, 10:12 PM ESTFlash Flood WarningRNKBland, Grayson, Smyth, Tazewell5 hr
Nov 30, 10:25 PM ESTSpecial Weather StatementRNKBland, Grayson, Wythe50 min
Nov 30, 10:29 PM ESTSpecial Weather StatementRNKCraig, Giles, Montgomery, Pulaski, City of Radford61 min
Nov 30, 10:33 PM ESTFlash Flood WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax6 hr
Nov 30, 10:33 PM ESTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax57 min
Nov 30, 11:08 PM ESTFlash Flood WarningRNKBland, Carroll, Floyd, Giles, Grayson, Montgomery and 5 more5 hr
Nov 30, 11:30 PM ESTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Giles, Montgomery and 6 more60 min
Nov 30, 11:32 PM ESTSpecial Weather StatementRNKCarroll, Floyd, Henry, Patrick, City of Galax58 min
Dec 1, 12:36 AM ESTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick39 min
Dec 1, 1:07 AM ESTFlash Flood WarningRNKBedford, Botetourt, Craig, Floyd, Franklin, Henry and 6 more6 hr
Dec 1, 1:20 AM ESTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville40 min
Dec 1, 1:34 AM ESTFlash Flood WarningRNKAlleghany, Bath, City of Covington6 hr
Dec 1, 1:34 AM ESTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville57 min
Dec 1, 1:48 AM ESTTornado WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville42 min
Dec 1, 2:20 AM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Charlotte, Halifax and 2 more43 min
Dec 1, 2:26 AM ESTFlash Flood WarningRNKCampbell, Pittsylvania, City of Lynchburg4 hr
Dec 1, 7:31 AM ESTAreal Flood AdvisoryRNKBath4 hr
Dec 1, 7:43 AM ESTAreal Flood AdvisoryRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington4 hr
Dec 1, 9:44 AM ESTWind AdvisoryRNKAlleghany, Bath, Botetourt, Carroll, Craig, Floyd and 13 more5 hr

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.